Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 140, NWS Lincoln, IL

July 25, 2009Coles County, Cumberland County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 25, 2009, 7:04 AM CDT for Coles County, Cumberland County, Shelby County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2009, 7:04 AM CDT (12:04 UTC)
Expired
Jul 25, 2009, 7:45 AM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Coles County, IL, Cumberland County, IL, Shelby County, IL

The radar

The Evansville,IN radar (KVWX), 128 km from the middle of the area, began a volume at 12:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1027 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 251204
SVRILX
ILC029-035-173-251245-
/O.NEW.KILX.SV.W.0140.090725T1204Z-090725T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
704 AM CDT SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SHELBY COUNTY IN CENTRAL ILLINOIS...
  SOUTHERN COLES COUNTY IN EAST CENTRAL ILLINOIS...
  CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 745 AM CDT.

* AT 704 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  NORTHWEST OF NEOGA...OR ABOUT 9 MILES SOUTHWEST OF MATTOON...AND
  WAS MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JANESVILLE...
  LERNA...
  TOLEDO...
  JEWETT...
  GREENUP...
  HAZEL DELL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3943 8802 3918 8801 3922 8859 3945 8855
TIME...MOT...LOC 1204Z 288DEG 42KT 3936 8845

$$

AUTEN
2 follow-up statements
000 
WWUS53 KILX 251226
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
726 AM CDT SAT JUL 25 2009

ILC173-251236-
/O.CAN.KILX.SV.W.0140.000000T0000Z-090725T1245Z/
SHELBY IL-
726 AM CDT SAT JUL 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY COUNTY IS
CANCELLED...

LAT...LON 3918 8801 3920 8834 3944 8821 3943 8802
TIME...MOT...LOC 1226Z 288DEG 42KT 3928 8814

$$

ILC029-035-251245-
/O.CON.KILX.SV.W.0140.000000T0000Z-090725T1245Z/
COLES IL-CUMBERLAND IL-
726 AM CDT SAT JUL 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR EASTERN CUMBERLAND AND SOUTHERN COLES COUNTIES...

AT 726 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR GREENUP...OR NEAR TOLEDO...MOVING EAST AT 50 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...HAZEL
DELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3918 8801 3920 8834 3944 8821 3943 8802
TIME...MOT...LOC 1226Z 288DEG 42KT 3928 8814

$$

AUTEN
000 
WWUS53 KILX 251239
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
739 AM CDT SAT JUL 25 2009

ILC029-035-251249-
/O.EXP.KILX.SV.W.0140.000000T0000Z-090725T1245Z/
COLES IL-CUMBERLAND IL-
739 AM CDT SAT JUL 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CUMBERLAND AND
SOUTHERN COLES COUNTIES EXPIRES AT 745 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3918 8801 3920 8834 3944 8821 3943 8802
TIME...MOT...LOC 1239Z 288DEG 42KT 3923 8796

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:51 AM CDT, 13 minutes earlier.

Area forecast discussion, Jul 25, 6:51 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
651 AM CDT SAT JUL 25 2009

.DISCUSSION...
ISSUED 326 AM CDT SAT JUL 25 2009
SQUALL LINE OF THUNDERSTORMS MADE ITS WAY THROUGH CENTRAL ILLINOIS
IN THE OVERNIGHT HOURS ...WITH SOME REMNANTS LEFT BEHIND IN THE
EARLY MORNING HOURS...MAINLY SOUTH OF INTERSTATE 70.
OVERALL...STORM EVOLUTION WAS POORLY DEPICTED BY SEVERAL MODELS
AND EXPECT SOME OF THIS TO CONTINUE AS THE CWA REMAINS IN NWRLY
FLOW THROUGH THE WEEKEND AND INTO THE FIRST PART OF THE WORKWEEK.
THAT BEING SAID...OPERATIONAL MODELS DO AGREE MORE OR LESS WITH
THE UPPER WAVE PATTERN THROUGH 144H. NOT A LOT OF ISSUES TO DEAL
WITH ON THIS FORECAST RUN OTHER THAN GETTING THE COLD FRONT
THROUGH THE FA TODAY...THE AFTERNOON CHANCES AT SHOWERS THROUGH THE
WEEKEND...AND A FRONTAL PASSAGE TUES NIGHT/WED.

SHORT TERM...TODAY AND TOMORROW...
FRONT IS STILL WELL TO THE NW...NOT EVEN IN THE CWA YET...BUT IS
SLATED TO CONTINUE TO MAKE PROGRESS THROUGH THE DAY...AND ENHANCE
THE CHANCE FOR TS LATER IN THE DAY AND AFTERNOON...ESP IN THE SE.
STILL SLIGHTLY BELOW NORMAL CONDITIONS WILL CONTINUE BEHIND THE
FRONT AS NWRLY FLOW SETS UP THROUGH THE WEEKEND. TOMORROW COOLER
BY ONLY A COUPLE DEGREES. ANOTHER WAVE PASSING AROUND THE MAIN LOW
IN SRN CANADA WILL SPARK CHANCE SHOWERS...MAINLY IN NERN IL AND
NRN INDIANA...WITH A LESSER CHANCE IN THE NERN FA.

LONG TERM...MONDAY THROUGH WEDNESDAY...
MONDAY WILL SEE A BIT OF A WARM UP IN TEMPS AS THE WINDS COME
AROUND TO MORE SWRLY AND THE TROF FLATTENS CONSIDERABLY AND SHIFTS EWD AT
H5. ATMOSPHERE WARMING AND MOISTENING UP A BIT AT THE SFC AHEAD OF
THE NEXT SYSTEM...EXPECTED TO BRING SOME TS ACTIVITY LATE MON TO
NRN ILLINOIS. MODELS ARE SLOWING DOWN THE APPROACH SOMEWHAT...SO
THAT SHOWERS DO NOT AFFECT ILX CWA UNTIL MON NIGHT/TUESDAY
MORNING. WILL HAVE TO WATCH THE PROGRESSION OF THE MODELS WITH
THIS PARTICULAR SYSTEM AS POPS ARE ENTIRELY UNNECESSARY MON NIGHT
WITH THE GFS AT THIS POINT. TEMPS MUCH COOLER AGAIN FOR TUE AND
WED.

HJS
&&

.AVIATION...
ISSUED 650 AM CDT SAT JUL 25 2009

VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES NEXT 24HRS. CLEARING
LINE IS APPROACHING AND IS THROUGH PIA AND SHOULD BE THROUGH SPI
AND BMI BY 12Z. HOWEVER...SATELLITE LOOP SHOWS SOME SCATTERED
CLOUDS HANGING AROUND THE CLEARING LINE SO HAVE INCLUDED 2HR TEMPO
GROUP TO COVER POSSIBLE BKN CIGS THIS MORNING. DID THE SAME FOR
DEC AND CMI BUT DEC CLEARING WILL BE AT 13Z FOLLOWED BY CMI AT
14Z. LOTS OF PCPN LAST NIGHT SO BELIEVE CU DEVELOPMENT IS LIKELY.
SO WENT WITH SCT CU AT 4KFT FOR THE DAY. THEN IT DISSIPATES AROUND
SUNSET...AND BECOMES CLEAR. FRONT WILL SWITCH WINDS TO WEST-
NORTHWEST THIS MORNING...BUT THEN BACK TO WEST BY THIS EVENING.

AUTEN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 25, 6:08 AM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
608 AM CDT SAT JUL 25 2009

ILZ027>031-036>038-040>057-061-261100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
608 AM CDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE TODAY...MAINLY SOUTH
OF I-72...AS A COLD FRONT FINALLY PUSHES THROUGH THE AREA. AT THIS
TIME ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY AND TUESDAY
NIGHT...WITH THE PASSAGE OF ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-261100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
608 AM CDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE TODAY...MAINLY SOUTH
OF I-72...AS A COLD FRONT FINALLY PUSHES THROUGH THE AREA. AT THIS
TIME THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY NIGHT INTO
WEDNESDAY...WITH THE PASSAGE OF ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS AFTERNOON.

AUTEN

In the hours before

Local storm report, Jul 25, 2:30 AM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
230 AM CDT SAT JUL 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             2 W TROWBRIDGE          39.32N 88.57W
07/25/2009  E0.75 INCH       SHELBY             IL   LAW ENFORCEMENT

            HAIL REPORTED IN KINGMAN

&&

DPK
Local storm report, Jul 25, 2:52 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
252 AM CDT SAT JUL 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     PEORIA                  40.74N 89.61W
07/24/2009                   PEORIA             IL   NWS EMPLOYEE

            SEVERAL 6 INCH DRANCHES DOWN IN PEORIA...TIME ESTIMATED

&&

DPK
Local storm report, Jul 25, 2:53 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
253 AM CDT SAT JUL 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     PEORIA                  40.74N 89.61W
07/24/2009                   PEORIA             IL   NWS EMPLOYEE

            SEVERAL 6 INCH DRANCHES DOWN IN PEORIA...TIME
            ESTIMATED...CORRECTED TIME

&&

DPK
Local storm report, Jul 25, 3:20 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
320 AM CDT SAT JUL 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     PEORIA                  40.74N 89.61W
07/24/2009                   PEORIA             IL   NWS EMPLOYEE

            SEVERAL 6 INCH BRANCHES DOWN IN PEORIA...TIME
            ESTIMATED...CORRECTED TIME

&&
Local storm report, Jul 25, 6:30 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
630 AM CDT SAT JUL 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       ALTONA                  41.12N 90.16W
07/25/2009  M1.76 INCH       KNOX               IL   CO-OP OBSERVER

            24 HOUR RAINFALL

&&

DPK
Special weather statement, Jul 25, 6:35 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
635 AM CDT SAT JUL 25 2009

ILZ052-054-061-251215-
CHRISTIAN-MOULTRIE-SHELBY-
635 AM CDT SAT JUL 25 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN CHRISTIAN...NORTHERN SHELBY
AND SOUTHERN MOULTRIE COUNTIES UNTIL 715 AM CDT...

AT 633 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ASSUMPTION...OR 13 MILES NORTHWEST OF
SHELBYVILLE...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  WESTERVELT...
  SHELBYVILLE...
  FINDLAY...
  WINDSOR...
  SULLIVAN...
  ALLENVILLE...

OTHER LOCATIONS AFFECTED INCLUDE...EAGLE CREEK STATE PARK...WOLF
CREEK STATE PARK AND GAYS.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3942 8912 3966 8912 3965 8848 3941 8847
      3932 8847
TIME...MOT...LOC 1135Z 277DEG 35KT 3950 8898

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:53 PM CDTSpecial Weather StatementILXKnox, Marshall, Peoria, Stark52 min
Jul 24, 9:37 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Marshall, Peoria, Stark, Woodford53 min
Jul 24, 10:19 PM CDTSevere Thunderstorm WarningILXFulton, Knox, McLean, Marshall, Peoria, Stark and 2 more56 min
Jul 24, 10:42 PM CDTSevere Thunderstorm WarningILXMcLean, Mason, Peoria, Tazewell, Woodford48 min
Jul 24, 11:01 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell44 min
Jul 24, 11:16 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Mason, Menard, Piatt and 2 more59 min
Jul 24, 11:46 PM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, McLean, Piatt, Vermilion59 min
Jul 24, 11:46 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Menard, Morgan, Schuyler44 min
Jul 24, 11:57 PM CDTSevere Thunderstorm WarningILXVermilion48 min
Jul 25, 12:06 AM CDTSevere Thunderstorm WarningILXChristian, DeWitt, Logan, Macon, Menard, Moultrie and 1 more39 min
Jul 25, 12:37 AM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Piatt, Sangamon, Shelby53 min
Jul 25, 12:56 AM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Douglas, Edgar, Moultrie and 2 more64 min
Jul 25, 1:32 AM CDTSevere Thunderstorm WarningILXClark, Clay, Crawford, Cumberland, Effingham, Jasper and 3 more73 min
Jul 25, 6:35 AM CDTSpecial Weather StatementILXMoultrie, Shelby40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.